Alert archive / Oklahoma / Tornado Warnings in 2011

Tornado Warning 26, NWS Norman, OK

May 19, 2011Caddo County, Kiowa County, Oklahoma

NWS Norman, OK issued this tornado warning at May 19, 2011, 5:09 PM CDT for Caddo County, Kiowa County, Oklahoma. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2011, 5:09 PM CDT (22:09 UTC)
Expired
May 19, 2011, 5:45 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Caddo County, OK, Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 77 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:10 PM CDTHAIL 1.759 Nw Boone, OKREPORT VIA HAM RADIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:46 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1483 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WFUS54 KOUN 192209
TOROUN
OKC015-075-192245-
/O.NEW.KOUN.TO.W.0026.110519T2209Z-110519T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CDT THU MAY 19 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CADDO COUNTY IN SOUTHWEST OKLAHOMA...
  EASTERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 545 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES WEST OF
  BOONE...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE APACHE...BOONE AND EXTREME
  NORTHERN LAKE ELLSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. IF POSSIBLE... MOVE TO A BASEMENT OR STORM SHELTER.
OTHERWISE... MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3508 9841 3486 9833 3485 9860 3486 9872
      3498 9877
TIME...MOT...LOC 2210Z 255DEG 23KT 3492 9861

$$
1 follow-up statement
179 
WWUS54 KOUN 192234
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT THU MAY 19 2011

OKC075-192242-
/O.CAN.KOUN.TO.W.0026.000000T0000Z-110519T2245Z/
KIOWA OK-
534 PM CDT THU MAY 19 2011

...THE TORNADO WARNING HAS BEEN CANCELLED FOR EASTERN KIOWA COUNTY...

LAT...LON 3508 9841 3486 9833 3486 9839 3489 9858
      3492 9862 3499 9862
TIME...MOT...LOC 2232Z 236DEG 19KT 3500 9853

$$

OKC015-192245-
/O.CON.KOUN.TO.W.0026.000000T0000Z-110519T2245Z/
CADDO OK-
534 PM CDT THU MAY 19 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN CADDO COUNTY...

AT 532 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES NORTHWEST OF 
BOONE...MOVING NORTHEAST AT 20 MPH. ALTHOUGH THE CIRCULATION HAS 
WEAKENED A BIT OVER SOUTHWEST CADDO COUNTY...THE STORM MAY INTENSIFY 
AGAIN AND THE TORNADO WARNING REMAINS IN EFFECT.  

* LOCATIONS IN THE WARNING INCLUDE APACHE...BOONE AND EXTREME
  NORTHWESTERN LAKE ELLSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

&&

LAT...LON 3508 9841 3486 9833 3486 9839 3489 9858
      3492 9862 3499 9862
TIME...MOT...LOC 2232Z 236DEG 19KT 3500 9853

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 19, 2:22 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 19, 2:22 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
222 PM CDT THU MAY 19 2011

.DISCUSSION...
THE BEGINNING OF A ACTIVE PERIOD HAS BEGUN THIS AFTN AS STORMS HAVE
DEVELOPED THIS AFTN NEAR THE DRYLINE ACROSS WESTERN OK/WESTERN NORTH
TX. EXPECT ADDITIONAL ACTIVITY TO DEVELOP THROUGH THE AFTN ACROSS
WESTERN SECTIONS AND THEN POSSIBLY MORE WIDESPREAD ACTIVITY
OVERNIGHT INTO CENTRAL SECTIONS OF OKLAHOMA... AND THEN PERHAPS
FARTHER EAST FRIDAY MORNING.

ANOTHER ACTIVE DAY EXPECTED ON FRIDAY... HOWEVER A LOT OF WHAT
OCCURS TOMORROW WILL DEPEND ON LATE TONIGHT. A STRONGER PUSH FROM
ALOFT MAY PUSH THINGS FURTHER EAST FOR SATURDAY INTO SUNDAY... BUT
MAIN SFC FRONT WILL REMAIN TO THE NORTH WITH LOW LEVEL MOISTURE
HANGING AROUND. THIS WILL SET THE STAGE FOR ADDITIONAL SHOWER/TSTM
ACTIVITY EARLY/TO MID PART OF NEXT WEEK.

A STRONGER SFC FRONT STILL APPEARS THAT IT WILL MOVE SOUTHEAST
ACROSS OKLAHOMA AND NORTH TEXAS ON WEDNESDAY. THIS WILL LIKELY BRING
SOME DRIER/COOLER AIR INTO THE AREA FOR LATTER HALF OF NEXT WEEK.

&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  77  65  83 /  60  60  40   0
HOBART OK         65  85  61  92 /  40  40  20   0
WICHITA FALLS TX  70  84  67  96 /  50  50  30   0
GAGE OK           54  79  50  87 /  30  10  20   0
PONCA CITY OK     67  78  62  79 /  50  60  60  10
DURANT OK         70  78  67  83 /  60  60  60  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/30
Hazardous weather outlook, May 19, 11:55 AM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU MAY 19 2011

OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN... WESTERN...
CENTRAL... AND SOUTHERN OKLAHOMA... AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THE MID TO LATE EVENING.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF INTERSTATE 35
TO THE OKLAHOMA AND TEXAS BORDER.  THE SLIGHT RISK AREA INCLUDES
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
UNTIL MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A DRYLINE NEAR THE TEXAS AND OKLAHOMA BORDER IS EXPECTED
TO AID IN THUNDERSTORM DEVELOPMENT BY THE MID AFTERNOON
HOURS.  EAST OF THE DRYLINE... THE AIRMASS WILL BE MOIST AND
MODERATELY UNSTABLE. MEANWHILE... A LARGE UPPER LEVEL STORM SYSTEM
TO THE WEST WILL ADVANCE SLOWLY EAST THROUGH TONIGHT. THE STORM
SYSTEM WILL PROVIDE SUFFICIENT VERTICAL WIND SHEAR OVER THE REGION
TO SUPPORT SEVERE THUNDERSTORMS INCLUDING SUPERCELLS.

THUNDERSTORMS THIS AFTERNOON MAY BECOME MORE NUMEROUS DURING
THE EVENING HOURS AS THEY MOVE NORTHEAST TOWARD CENTRAL PARTS OF
OKLAHOMA.  ADDITIONAL THUNDERSTORMS MAY FORM ACROSS PARTS OF WEST
TEXAS LATE TONIGHT AS THE UPPER LEVEL TROUGH MOVES CLOSER TO THE
SOUTHERN PLAINS.  SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER AS
THEY DEVELOP AND MOVE INTO WESTERN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS...SUCH AS LARGE HAIL AND DAMAGING WINDS.

THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL TO THE SIZE OF
TENNIS BALLS AND STRONG WINDS TO NEAR 65 MPH. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE MAINLY THIS AFTERNOON AND EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE STORMS WILL PERSIST THROUGH FRIDAY AS
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS CONTINUE IN ADVANCE OF
THE UPPER LEVEL STORM SYSTEM. MOST OF THE THUNDERSTORM ACTIVITY WILL
BE LOCATED EAST OF A DRYLINE THAT WILL AGAIN BE LOCATED ACROSS FAR
WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS.

THUNDERSTORM CHANCES WILL BE RELATIVELY SMALL ACROSS THE AREA OVER
THE WEEKEND BEFORE INCREASING ONCE AGAIN TUESDAY AND WEDNESDAY AS
ANOTHER STORM SYSTEM MOVES IN FROM THE WEST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM FRIDAY.

SIX/CJS

In the hours before

Special weather statement, May 19, 4:02 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
402 PM CDT THU MAY 19 2011

TXZ084-087-192130-
FOARD TX-KNOX TX-
402 PM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

AT 402 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 9 MILES SOUTHWEST
OF TRUSCOTT AND 5 MILES NORTH OF GILLILAND...MOVING NORTH AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3399 9993 3384 9951 3359 9985 3364 10000
      3377 10001
Local storm report, May 19, 4:14 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
414 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             2 E COLD SPRINGS        34.80N 98.96W
05/19/2011  E1.75 INCH       KIOWA              OK   TRAINED SPOTTER

            HAIL WAS BEGINNING TO COVER THE ROAD.

&&

BAIN
Special weather statement, May 19, 4:37 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
437 PM CDT THU MAY 19 2011

OKZ036-037-TXZ085-192200-
JACKSON OK-TILLMAN OK-WILBARGER TX-
437 PM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON...TILLMAN AND
WILBARGER COUNTIES.

AT 438 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF FARGO...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3455 9928 3442 9909 3425 9934 3431 9944

30
Special weather statement, May 19, 4:41 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CDT THU MAY 19 2011

TXZ084-192200-
FOARD TX-
441 PM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD COUNTY.

AT 441 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
CROWELL...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3408 9973 3402 9950 3382 9969 3381 9970
      3384 9990

30
Local storm report, May 19, 4:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
446 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             3 N COOPERTON           34.91N 98.88W
05/19/2011  E1.00 INCH       KIOWA              OK   TRAINED SPOTTER

            HWYS 19/54

&&

DW
Local storm report, May 19, 4:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
457 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             10 ENE COOPERTON        34.92N 98.71W
05/19/2011  E2.75 INCH       KIOWA              OK   AMATEUR RADIO

            HWYS 115/19

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:51 AM CDTRed Flag WarningOUNBeckham, Greer, Harmon, Jackson, Kiowa6 hr
May 19, 12:39 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson66 min
May 19, 1:00 PM CDTSpecial Weather StatementOUNBeckham30 min
May 19, 1:01 PM CDTSpecial Weather StatementOUNGreer, Harmon29 min
May 19, 1:07 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills, Washita38 min
May 19, 1:20 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon40 min
May 19, 1:43 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills47 min
May 19, 1:48 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson57 min
May 19, 1:57 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Kiowa, Washita48 min
May 19, 2:30 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills45 min
May 19, 2:42 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Kiowa48 min
May 19, 2:48 PM CDTSpecial Weather StatementOUNRoger Mills27 min
May 19, 3:16 PM CDTSevere Thunderstorm WarningOUNDewey44 min
May 19, 3:17 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward43 min
May 19, 3:31 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa, Washita44 min
May 19, 3:57 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woodward19 min
May 19, 4:08 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Washita52 min
May 19, 4:25 PM CDTTornado WarningOUNCaddo, Comanche, Kiowa35 min
May 19, 4:37 PM CDTSpecial Weather StatementOUNJackson23 min
May 19, 5:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Washita44 min
May 19, 5:29 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman31 min
May 19, 5:38 PM CDTAreal Flood AdvisoryOUNGreer, Jackson, Kiowa3 hr
May 19, 5:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Washita62 min
May 19, 5:57 PM CDTTornado WarningOUNCaddo, Comanche, Kiowa33 min
May 19, 5:59 PM CDTTornado WarningOUNCaddo31 min
May 19, 6:11 PM CDTSevere Thunderstorm WarningOUNTillman49 min
May 19, 6:27 PM CDTTornado WarningOUNCaddo33 min
May 19, 6:46 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady44 min
May 19, 6:54 PM CDTAreal Flood AdvisoryOUNCaddo, Kiowa3 hr
May 19, 6:57 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman63 min
May 19, 6:59 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady31 min

Nearby

Tornado Warnings in Oklahoma, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.